Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 233, NWS Morristown, TN

August 5, 2005Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2005, 5:11 PM EDT for Russell County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2005, 5:11 PM EDT (21:11 UTC)
Expired
Aug 5, 2005, 5:45 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:47 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 2:47 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT FRI AUG 5 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...DIFFERENTIAL HEATING
AND OROGRAPHIC FLOW PULSING GOOD UPDRAFTS DURING PEAK HEATING ONCE
AGAIN THIS AFTN/EVE. A PATTERN SHIFT HAS EVOLVED WHICH WILL AFFECT
WEATHER THROUGH THE REMAINDER OF THE SHORT TERM. WEAK BOUNDARY AT
EDGE OF HIGH PRESSURE TO THE NORTH WILL SINK DOWN INTO N MRX CWA ON
SAT. LOW PRESSURE SYSTEM ALONG N GLFMEX BECOMING BETTER DEFINED
THROUGH SUNDAY. SYSTEM WILL DRIFT N IN TN VLY AND WEAKEN BY LATER IN
THE PERIOD. THIS DEVELOPMENT WILL ENHANCE UPR DIFFLUENCE OVR THE
AREA AND INCREASE SE FLOW AND DEEPEN MOISTURE. MORE CLOUD COVER AND
HIGHER POPS ARE IN THE OFFERING. MODEL THICKNESS VALUES APPEAR TO
DROP EXCESSIVELY ACROSS THE AREA AND CLOUD COVER LOOKS OVERDONE.
STAYED ON THE HIGH SIDE OF MOS TEMP GUIDANCE.

.LONG TERM...(MONDAY THROUGH FRIDAY)...GFS INDICATING FRONT LIFTING
SLOWLY NORTH FOR THE FIRST PART OF THE WEEK.  SHOULD BRING SCATTERED
SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY...WILL BUMP UP
POPS TO 40 PERCENT ON MONDAY AND TUESDAY WITH DECENT MOISTURE
EXPECTED.  GFS INDICATING DRIER WEATHER PUSHING IN ON THURSDAY...
BUT STILL MAY SEE ISOLATED DIURNAL ACTIVITY ON THURSDAY AND
FRIDAY...SO WILL KEEP 20 POPS FOR BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  90  71  87 /  20  30  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  90  67  85 /  20  30  30  50
OAK RIDGE, TN                       70  89  68  86 /  20  30  30  50
TRI CITIES AIRPORT, TN              65  87  63  84 /  30  40  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON/GH
Hazardous weather outlook, Aug 5, 4:20 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT FRI AUG 5 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
420 PM EDT (320 PM CDT) FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP THIS AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS
POSSIBLY BECOMING SEVERE. THE MAIN THREATS WILL BE THE POSSIBILITY
OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A WEAK COLD FRONT WILL SETTLE INTO THE REGION ON SATURDAY...AND
SHOULD HELP PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS FOR MOST
AREAS INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Aug 5, 12:30 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
08/04/2005                   ANDERSON           TN   LAW ENFORCEMENT

            TREE DOWN ON HWY 95 NEAR WHITE OAK DAM.

0305 PM     TSTM WND DMG     4 N CLINTON             36.15N 84.13W
08/04/2005                   ANDERSON           TN   DEPT OF HIGHWAYS

            TREE DOWN NEAR PEACH ORCHARD.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:51 PM EDTSevere Thunderstorm WarningMRXMonroe54 min
Aug 5, 5:35 PM EDTSevere Thunderstorm WarningMRXScott25 min
Aug 5, 7:14 PM EDTSevere Thunderstorm WarningMRXCocke31 min
Aug 5, 2:42 PM EDTSevere Thunderstorm WarningMRXLee50 min
Aug 5, 3:13 PM EDTSevere Thunderstorm WarningMRXCherokee47 min
Aug 5, 3:59 PM EDTSevere Thunderstorm WarningMRXClay31 min
Aug 5, 4:32 PM EDTSevere Thunderstorm WarningMRXClay28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.